Georgia, 2013

Flash Flood in Georgia, August 6, 2013

August 6, 2013 · NWS CHS · 1 event in 1 county or zone

Scattered thunderstorms developed across Southeast Georgia during afternoon heating. These thunderstorms were nearly stationary and produced locally excessive rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed across Southeast Georgia during afternoon heating. These thunderstorms were nearly stationary and produced locally excessive rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 6, 2:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 6, 2:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT TUE AUG 6 2013

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHEAST MID
WEEK...BEFORE SETTLING OVER THE ATLANTIC LATE IN THE WEEK THROUGH
THE WEEKEND. A BACKDOOR COLD FRONT COULD POSSIBLY AFFECT THE AREA
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE REGION REMAINS SPLIT BETWEEN DRY HIGH PRESSURE TO THE EAST AND
DEEPER GULF MOISTURE TO THE WEST. WE HAVE WATCHED AN AREA OF
SHOWERS AND ISOLATED TSTMS MOVE THROUGH THE CENTRAL SC MIDLANDS
AND THE PEE DEE THIS AFTERNOON. THIS ACTIVITY IS THE REMNANTS OF
AN MCS THAT DROPPED OUT OF WESTERN NC EARLIER THIS MORNING. THOUGH
SOME OF THIS MAY DROP INTO OUR INLAND SC ZONES LATE THIS AFTERNOON
THE DRY AIR IN PLACE WILL LIMIT THE EASTWARD MOTION BEFORE IT
DISSIPATES. THE SCATTERED CONVECTION THAT HAS DEVELOPED ACROSS
INTERIOR SOUTHEAST GA WILL SLOWLY DISSIPATE THIS EVENING WITH THE
LOSS OF HEATING WITH MAINLY DRY CONDITIONS EXPECTED OVERNIGHT.

THE LOWER DEWPOINTS ACROSS SOUTHERN SC WILL ALLOW OVERNIGHT TEMPS
TO DROP INTO THE UPPER 60S WHILE OTHER AREAS BOTTOM OUT IN THE
LOWER 70S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
SURFACE HIGH PRESSURE CURRENTLY CENTERED OVER THE NEW ENGLAND STATES
WILL CONTINUE TO RIDGE SOUTHWARD ON WEDNESDAY...BEFORE THE AXIS OF
HIGH PRESSURE SETTLES OVER THE CENTRAL ATLANTIC THURSDAY AND FRIDAY.
THE UPPER LEVEL PATTERN WILL BE DEFINED BY FLAT RIDGING STEADILY
STRENGTHENING AS THE WEEK PROGRESSES.

EXPECT LIMITED CONVECTIVE COVERAGE AGAIN ON WEDNESDAY WITHIN A
SOMEWHAT UNSEASONABLY DRY AIR MASS...AS SEEN IN AFTERNOON
DEWPOINTS LINGERING BETWEEN 69 DEGREES TO 71 DEGREES AWAY FROM
THE IMMEDIATE COASTLINE. COOLER ONSHORE FLOW WILL LIMIT
HEATING...ESPECIALLY CLOSER TO THE COAST WHERE MARINE INFLUENCES
WILL BE GREATEST. HIGH TEMPERATURES WILL RANGE FROM THE UPPER 80S
TO LOWER 90S...EXCEPT LOW TO MID 80S NEAR THE COAST...A DEGREE OR
TWO BELOW SEASONAL NORMALS. WEAK IMPULSES WILL BE ABLE TO SHIFT
THROUGH THE BROAD RIDGING...WITH THE MAIN IMPACTS BEING SLIGHTLY
HIGHER SKY COVERAGE. LOW TEMPERATURES WEDNESDAY NIGHT WILL ALSO BE
COOLER THAN NORMAL...RANGING FROM AROUND 70 TO 72 DEGREES AWAY
FROM THE LOCALLY WARMER COASTLINE.

A SLIGHT WARMING TREND IS EVIDENT BY THURSDAY AND FRIDAY...AS
HEIGHTS ALOFT RISE WITHIN A SUBTLY STRENGTHENING UPPER RIDGE AND A
MORE SOLID SOUTHERLY FLOW. AFTERNOON DEWPOINTS WILL ONLY FALL INTO
THE LOW TO MID 70S...EVIDENCE OF INCREASING LOW LEVEL MOISTURE
SUPPORTING MORE SEASONAL CONVECTIVE DEVELOPMENT. NUMERICAL MODEL
SOLUTIONS ARE IN DECENT AGREEMENT THAT A WEAK COASTAL TROUGH WILL
INITIATE MORNING SHOWERS/THUNDERSTORMS PUSHING LOCALLY ONSHORE
THURSDAY...WITH SCATTERED CONVECTION DEVELOPING ALONG AND INLAND OF
THE SEABREEZE DURING THE CLIMATOLOGICALLY FAVORED AFTERNOON/EARLY
EVENING HOURS. LESS MORNING COVERAGE IS EXPECTED FRIDAY LACKING
THE ENHANCED COASTAL CONVERGENCE FROM THE DIMINISHED TROUGH...YET
STILL EXPECT ISOLATED TO SCATTERED COVERAGE ACROSS INLAND AREAS BY
THE AFTERNOON HOURS. AS IS TYPICAL WITHIN A SUMMERTIME
PATTERN...SHOWER/THUNDERSTORM COVERAGE WILL DECREASE FROM EAST TO
WEST THROUGH SUNSET.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE GUIDANCE IS IN VERY GOOD AGREEMENT THROUGH MOST OF THE
LONG TERM PERIOD...LEADING TO A HIGHER THAN NORMAL CONFIDENCE
FORECAST. AN EXPANSIVE UPPER LEVEL RIDGE WILL PREVAIL OVER THE
REGION THROUGH THE WEEKEND...BEFORE A LONG WAVE TROUGH BEGINS TO
EXPAND ACROSS THE EASTERN U.S. EARLY NEXT WEEK. ATLANTIC HIGH
PRESSURE AT THE SURFACE WILL PREVAIL THROUGH THE WEEKEND...THEN A
BACKDOOR COLD FRONT APPEARS POISED TO DROP TOWARD...IF NOT
INTO...THE AREA EARLY NEXT WEEK.

CONVECTION WILL BE DIURNALLY DRIVEN THROUGH SUNDAY...WITH ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ALONG AND AHEAD OF
THE SEA BREEZE EACH AFTERNOON AND EARLY EVENING. THE PROBABILITY OF
SHOWERS AND THUNDERSTORMS SHOULD INCREASE LATE IN THE WEEKEND BUT
MORE LIKELY EARLY NEXT WEEK IN ASSOCIATION WITH THE BACKDOOR COLD
FRONT. TEMPERATURES SHOULD BE NEAR NORMAL THROUGH MOST OF THE LONG
TERM PERIOD...WITH THE WARMEST TEMPERATURES EXPECTED SUNDAY AND
MONDAY AS A DOWNSLOPE FLOW AND COMPRESSIONAL HEATING OCCUR AHEAD OF
THE FRONT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE 18Z TAF PERIOD...
BUT DEEPER MOISTURE ACROSS SE GEORGIA COULD RESULT IN OCCASIONAL
REDUCTIONS AT KSAV. THEREFORE...HAVE INCLUDED MVFR TEMPO GROUP
WITH SCATTERED SHOWERS NEAR THE TERMINAL. AT KCHS...DRIER AIR WILL
GREATLY HINDER SHOWER DEVELOPMENT...THUS WILL EXCLUDE ANY MENTION
OF RA IN THE TAF. OVERNIGHT...MODEL SOUNDINGS ONCE AGAIN INDICATE
THERE COULD BE LOW CEILINGS...BUT THIS SEEMS MOST LIKELY WEST OF
THE TERMINALS.

EXTENDED AVIATION OUTLOOK...ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON/EARLY EVENING AND COULD RESULT IN BRIEF
REDUCTIONS IN CEILINGS/VISIBILITIES. OTHERWISE...VFR CONDITIONS ARE
EXPECTED TO PREVAIL.

&&

.MARINE...
ONSHORE FLOW WILL PERSIST INTO WEDNESDAY...AS THE MARINE ZONES
REMAIN ON THE PERIPHERY OF HIGH PRESSURE BUILDING FROM THE NORTH.
THE AXIS OF THE SURFACE HIGH WILL THEN SETTLE OVER THE CENTRAL
ATLANTIC BY LATE WEEK INTO THE WEEKEND...SUPPORTING A SOLID
SOUTH/SOUTHWEST FLOW. IN GENERAL...WINDS SHOULD REMAIN AT OR BELOW
15 KT... HIGHEST NEAR SEABREEZE CIRCULATIONS ALONG THE COAST. SEAS
WILL RANGE BETWEEN 1 TO 3 FT...HIGHEST OVER THE GEORGIA OFFSHORE
WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...WMS
LONG TERM...JAQ
AVIATION...JHP
MARINE...JRL/WMS
Hazardous weather outlook, Aug 6, 2:14 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
314 PM EDT TUE AUG 6 2013

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-071915-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
314 PM EDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 4:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT TUE AUG 6 2013

GAZ100-062145-
BULLOCH-
516 PM EDT TUE AUG 6 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY
THROUGH 545 PM EDT...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR EMIT...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SOMERSET...GEORGIA SOUTHERN...EMIT...REGISTER...KENNEDY POND...
NEVILS...DENMARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 45 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

&&

LAT...LON 3247 8186 3243 8165 3219 8168 3223 8181
      3224 8182 3224 8184 3226 8186 3226 8187
      3227 8189 3227 8192 3227 8195 3227 8196
TIME...MOT...LOC 2116Z 013DEG 5KT 3236 8178

The radar

The Charleston,SC radar (KCLX), 75 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bulloch

When
August 6, 4:30 PM EST to 5:30 PM EST
Where
Bulloch County, 0.35 mi WSW of Collegeboro to 0.14 mi SW of Collegeboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.418, -81.785

Reported flooding at the Georgia Villas near Georgia Southern University, relayed by broadcast media. There is an estimated two to three feet of standing water and partially submerged vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473208.